Alirocumab May Cause Scleritis With Uveal Effusion

By Marilynn Larkin

March 13, 2020

NEW YORK (Reuters Health) - The LDL-cholesterol-lowering agent alirocumab may cause scleritis with uveal effusion, according to the authors of a case report in Annals of Internal Medicine.

"Monoclonal antibody therapy is a relatively new and promising type of treatment that has helped countless people with a variety of conditions, including high cholesterol. Our case of scleritis and uveal effusion following alirocumab serves as a reminder that there may be side effects, or even paradoxical reactions, with these new treatments," Dr. Royce W. S. Chen of Columbia University Irving Medical Center and NewYork-Presbyterian Hospital in New York City told Reuters Health by email.

"Future investigation and high clinical suspicion are needed to learn more about and recognize these sequelae," he said.

Dr. Chen and colleagues describe a 63-year-old woman with several weeks of increasing pain, redness, and vision loss in her right eye. Oral prednisone at 5 mg and 20 mg daily had been prescribed, which temporarily improved, but did not resolve, her symptoms.

The patient had Hashimoto thyroiditis, for which she was taking daily levothyroxine, and cochlear implants for bilateral hearing loss associated with Meniere disease. She had no history of antibiotic use or recent travel abroad.

She had been treated for hypercholesterolemia with an oral statin until six weeks before presentation, at which point it was discontinued because of myositis. She was started on alirocumab, receiving biweekly subcutaneous injections of 75 mg each. About a week after her first injection, she had unilateral sinusitis; approximately one week after the second injection, she had contralateral sinusitis; and approximately one week before visiting the medical center, she had a maculopapular rash on both feet.

During this period, she lost 7.7 kg of body weight.

On examination, the patient's left eye was normal, with 20/20 visual acuity, full extraocular motility, and no afferent pupillary defect.

By contrast, her right eye had 20/50 vision and an intraocular pressure of 30 mmHg (normal range, 10-20 mmHg). Slit-lamp examination revealed diffuse congestion and scleral and conjunctival vessel dilation. Fundus examination showed choroidal folds and uveal effusions superiorly and nasally in the periphery.

Alirocumab was discontinued, and oral prednisone, 80 mg/day, was initiated. Within a week, the woman reported dramatic improvement in her ocular and systemic symptoms, and the dosage was tapered until discontinuation.

By two months, all symptoms had completely resolved, with recovery to 20/25 visual acuity in the right eye and intraocular pressure normalizing to 17 mm Hg.

The authors state, "The case we report here is unusual, because alirocumab induced scleritis seems to be rare but also because alirocumab does not target a molecule in the immune pathway. We believe that our patient's complex autoimmune history, which includes thyroiditis and antinuclear antibodies, may have predisposed her to this reaction. We also believe that additional cases may be expected with the general increase in monoclonal antibody therapy."

Dr. Deepak Honaganahalli, an internal medicine physician with UCHealth Primary Care in Greenwood Village, Colorado, told Reuters Health by email. "I have not seen these side effects in this group of medications. It's an interesting observation, but just one case study without confirmation."

Like Dr. Chen, he noted, "On the other hand, since this class of medication is still new, it's (important) to keep vigilant of these correlations."

"Also, there are three medications in this class, and two of them- alirocumab and evolocumab - are used more widely," he said, whereas the third, bococizumab, did not receive approval. "It would be nice to know if anybody also noted scleritis with the other medications in the same class."

SOURCE: http://bit.ly/3cRC1Oj Annals of Internal Medicine, online March 9, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....